Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Does Ranitidine increase blood alcohol levels?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 2419 Questions
Ranitidine inhibit ADH in the stomach, thereby reducing alcohol first-pass metabolism. They also increase gastric emptying, thereby allowing alcohol to enter the upper small intestine where, the absorption is very rapid. As a result, blood alcohol levels (BALs) are often higher than expected for a given alcohol dose. This effect tends to increase over time. Does this mean that while taking this medication my BAC could read higher than expected if I should be subjected to a sobriety test and when it says "this effect tend to increase over time", does this mean that the effect is accumulative during this time resulting in an even greater increase in BAC than would be expected?
Posted Fri, 21 Feb 2014 in General Health
Answered by Dr. Saumya Mittal 55 minutes later
Brief Answer: specific queston answered Detailed Answer: Your derivations and conclusions are quite accurate. But having said that one needs to remember two things. One the exact level of the rise of the blood alcohol levels is not measurable. To a large extent, it is assumed that the blood levels that actually rise in the body are minimally high. So one wont expect a huge rise of blood alcohol levels. As for time, ranitidine is largely meant as a medication for gastritis. So it need not be taken regularly so as to cause the effects. besides a more suitable antacid, the proton pump inhibitor, is now available, and in fact more commonly used. I hope this answers your query XXXXXXX Further questions are invited. Dr Saumya MIttal MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor